Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (17)

1 - 17 of 17 WebM&M Case Studies

A seven-year-old girl with esophageal stenosis underwent upper endoscopy with esophageal dilation under general anesthesia. During the procedure, she was fully monitored with a continuous arterial oxygen saturation probe, heart rate monitors, two-lead electrocardiography, continuous capnography, and non-invasive arterial blood pressure measurements. The attending gastroenterologist and endoscopist were serially dilating the esophagus with larger and larger rigid dilators when the patient suddenly developed hypotension. She was immediately given a fluid bolus, phenylephrine, and 100% oxygen but still developed cardiac arrest. Cardiopulmonary resuscitation was initiated with cardiac massage, but she could not be resuscitated and died. This commentary highlights the role of communication between providers, necessary technical steps to mitigate the risks of upper endoscopy in children, and the importance of education and training for care team members.

Michael J. Barrington, MBBS, PhD, and Yoshiaki Uda, MBBS| April 1, 2017
An older woman admitted to the medical-surgical ward with multiple right-sided rib fractures received a paravertebral block to control the pain. After the procedure, the anesthesiologist realized that the block had been placed on the wrong side. The patient required an additional paravertebral block on the correct side, which increased her risk of complications and exposed her to additional medication.
James B. Reilly, MD, MS, and Christopher Webster, DO| March 1, 2017
A woman taking modified-release lithium for bipolar disorder was admitted with cough, slurred speech, confusion, and disorientation. Diagnosed with delirium attributed to hypercalcemia, she was treated with aggressive hydration. She remained disoriented and eventually became comatose. After transfer to the ICU, she was diagnosed with nephrogenic diabetes insipidus due to lithium toxicity.
Sonya P. Mehta, MD, MHS, and Karen B. Domino, MD, MPH| April 1, 2015
During laparoscopic subtotal colon resection for adenocarcinoma, a patient's bladder was accidentally lacerated and surgeons repaired it without difficulty. As nurses set up bladder irrigation equipment, no one noticed the bag of solution was dripping into the power supply of an anesthesiology monitor. Suddenly sparks and flames began shooting from the monitor, and the OR filled with black smoke. Fortunately, the fire was extinguished quickly and neither the patient nor any OR staff was injured.
Albert Wu, MD, MPH| November 1, 2011
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.
Hedy Cohen, RN, BSN, MS| March 21, 2009
New medication administration policies at one hospital cause a patient to receive two doses of her daily medication within a few hours, when only one dose was intended.
Patrice L. Spath, BA, RHIT| March 1, 2007
An infant receives an overdose of the wrong antibiotic (cephazolin instead of ceftriaxone). The nurse spoke with the ED physician on duty but was informed that the medications were essentially equivalent and did not report the error.
Hildy Schell, RN, MS, CCNS; Robert M. Wachter, MD| July 1, 2006
An elderly woman was transported to CT with no medical escort and an inadequate oxygen supply. She died later that day.
Mary A. Blegen, PhD, RN; Ginette A. Pepper, PhD, RN| May 1, 2006
A nursing student administers the wrong 'cup' of medications to an elderly man. A different student discovered the error when she reviewed the medicines in her patient's cup and noticed they were the wrong ones.
Richard H. White, MD | August 21, 2005
An intern increases a patient's warfarin dosage nightly based on subtherapeutic INR levels drawn each morning; after several days, the patient develops potentially life-threatening bleeding.
J. Forrest Calland, MD| January 1, 2004
During a hernia repair, surgeons decide to remove a patient's hydrocele, spermatic cord, and left testicle—without realizing that his right testicle had been removed previously.
Albert W. Wu, MD, MPH; Peter J. Pronovost, MD, PhD| January 1, 2004
A patient receiving end-of-life care, whose code status was DNR, encounters a potentially life-threatening medication error.
Charles Vincent, PhD| October 1, 2003
Trusting his memory more than the chart, a surgeon directs a resident to remove the wrong side on a patient with unilateral vulvar cancer.
Mary Caldwell, RN, PhD, MBA; Kathleen A. Dracup, RN, DNSc| September 1, 2003
A patient given diltiazem rather than saline suffers severe bradycardia requiring temporary pacemaker.
Marilynn M. Rosenthal, PhD| July 1, 2003
An anxious patient awaiting ambulatory surgery is mistakenly put on the wrong operating table.
John Gosbee, MD, MS; Laura Lin Gosbee, MASc| February 1, 2003
An infusion pump being used for routine sedation in a child undergoing a magnetic resonance imaging (MRI) scan flew across the room and hit the MRI magnet, narrowly missing the child.